Liver transpl: Hypocalcemia etiology
Last updated: 06/02/2016
In patients with liver disease the most common cause of hypocalcemia is hypoalbuminemia. However, liver transplantation typically involves transfusion of large quantities of blood products, which contain the calcium-chelating agent sodium citrate. Transfusion of blood at a rate greater than 1 unit every 5-10 minutes can result in clinically significant hypocalcemia. High citrate load, particularly in the setting of in reduced metabolism from absent or reduced liver blood flow (such as during the anhepatic phases of liver transplantation), can lead to citrate intoxication with an acute, symptomatic reduction in ionized calcium. Hypothermia may further exacerbate this phenomenon, as citrate metabolism can be further reduced by as much as 50% when body temperature is decreased from 37° to 31°C independent of the liver’s functional status. Six units of packed red blood cells at 4°C will reduce the body temperature of a 70 kg adult by 1°C independent of and additive to evaporative heat loss associated with an open abdomen. Consequently, calcium infusions are typically required during liver transplantation until the functional donor liver is grafted and reperfused.
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.